Wisconsin DHS Addressing Synthetic Cannabinoid Bleeding Cases
A continuing outbreak of severe bleeding cases related to synthetic cannabinoids continues to raise concerns for health officials around the state. State Medical Officer Dr. Jon Meiman with the Department of Health Services tells us while the hundreds of chemicals sprayed onto the drugs make them dangerous, there is one in particular that is causing the most serious issues.
He says “it’s not the K2 or Spice itself that causes the bleeding, it’s this additional chemical, which is actually a common chemical used in rat poison – which is how it ends up killing rats, that’s its use commercially. For some reason it ended up in this supply of drugs. It’s known to cause a variety of symptoms – things on the mild side like bleeding gums, nose, or blood in your urine to serious cases of life-threatening internal bleeding.”
Meiman adds that “there is an antidote to the chemical that is causing this bleeding,
Vitamin K. But it would require treatment for weeks or months. So we work
closely with local health departments to make sure people get the connections
to care. We all at DHS have done a lot of outreach to clinicians or anyone in
the community who may be using these drugs – warning them about the risk.”
The illegal drugs – often referred to as K2 or Spice – are sometimes packaged to look similar to completely legal products. Meiman says even without the packaging, it’s hard to tell the difference. He points out that “you can’t tell from looking at it, what’s in it. This fake weed or synthetic cannabinoids – they’re hundreds of different chemicals, we never know what’s in it and we never know what the health effects are going to be or what other chemicals may be in them as well. In this case, it ended up being rat poison. And nobody can tell when they purchase these things what can be in them.”
There have been 63 confirmed cases – and 17 probable cases reported since March. One led to a fatality. The most recent case reported is from Fond du Lac County.